Alert archive / Maine / Flash Flood Warnings in 2024

Flash Flood Warning 2, NWS Caribou, ME

July 10, 2024Penobscot County, Piscataquis County, Maine

NWS Caribou, ME issued this flash flood warning at Jul 10, 2024, 11:16 PM EDT for Penobscot County, Piscataquis County, Maine. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2024, 11:16 PM EDT (03:16 UTC)
Expired
Jul 11, 2024, 4:05 AM EDT
In force
5 hr
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Flood severity
None

Counties Penobscot County, ME, Piscataquis County, ME

The radar

The Caribou radar (KCBW), 153 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 2:10 AM EDTFLASH FLOOD1 Ene Sebec, METhe bridge on Old Brownville Road over Salmon Stream has washed out. Road is impassable.
Jul 11, 3:51 AM EDTFLASH FLOODKatahdin Iron Works, MECorrects time of previous flash flood report from Katahdin Iron Works. 21 washouts along the Katahdin Iron Works Road. The road is not passable.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 174 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 3.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2024-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1003 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2024-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1003 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

849 
WGUS51 KCAR 110316
FFWCAR
MEC019-021-110615-
/O.NEW.KCAR.FF.W.0002.240711T0316Z-240711T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Caribou ME
1116 PM EDT Wed Jul 10 2024

The National Weather Service in Caribou has issued a

* Flash Flood Warning for...
  West Central Penobscot County in east central Maine...
  Southern Piscataquis County in north central Maine...

* Until 215 AM EDT.

* At 1116 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Dover-Foxcroft, Dexter, Greenville, Guilford, Howland, Brownville 
  Junction, Milo, Monson, Blanchard, Elliottsville, Ebeemee, 
  Kingsbury Plantation, Orneville, Lake View Plantation, Charleston, 
  Sangerville, Brownville, Garland, Parkman and Abbot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4552 6919 4525 6867 4501 6933 4507 6936
      4505 6950 4504 6950 4502 6952 4501 6962
      4545 6975

FLASH FLOOD...RADAR INDICATED

$$

Clark
3 follow-up statements
498 
WGUS71 KCAR 110443
FFSCAR

Flash Flood Statement
National Weather Service Caribou ME
1243 AM EDT Thu Jul 11 2024

MEC019-021-110615-
/O.CON.KCAR.FF.W.0002.000000T0000Z-240711T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Penobscot ME-Piscataquis ME-
1243 AM EDT Thu Jul 11 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM EDT EARLY THIS 
MORNING FOR WEST CENTRAL PENOBSCOT AND SOUTHERN PISCATAQUIS 
COUNTIES...

At 1243 AM EDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain across the warned area. Between 
1.5 and 3 inches of rain have fallen. Additional rainfall amounts of 
1 to 2 inches are possible in the warned area. Flash flooding is 
ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Dover-Foxcroft, Dexter, Greenville, Guilford, Howland, Brownville 
  Junction, Milo, Monson, Blanchard, Elliottsville, Ebeemee, 
  Kingsbury Plantation, Orneville, Lake View Plantation, Charleston, 
  Sangerville, Brownville, Garland, Parkman and Abbot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 4552 6919 4525 6867 4501 6933 4507 6936
      4505 6950 4504 6950 4502 6952 4501 6962
      4545 6975

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Clark
914 
WGUS51 KCAR 110542
FFWCAR
MEC019-021-110915-
/O.EXT.KCAR.FF.W.0002.000000T0000Z-240711T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Caribou ME
142 AM EDT Thu Jul 11 2024

The National Weather Service in Caribou has extended the

* Flash Flood Warning for...
  Central Penobscot County in east central Maine...
  Southern Piscataquis County in north central Maine...

* Until 515 AM EDT.

* At 142 AM EDT, Doppler radar and automated rain gauges indicated 
  heavy rain falling across the warned area. Between 1.5 and 3 
  inches of rain have fallen. The expected rainfall rate is 0.75 to 
  1.25 inches in 1 hour. Additional rainfall amounts of 0.5 to 1.5 
  inches are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas. Significant
           washout of ATV trails, dirt and gravel roads expected.

* Some locations that will experience flash flooding include...
  Dover-Foxcroft, Greenville, Guilford, Howland, Brownville 
  Junction, Milo, Monson, Blanchard, Elliottsville, Ebeemee, 
  Kingsbury Plantation, Orneville, Lake View Plantation, 
  Sangerville, Brownville, Parkman, Abbot, Lagrange, Sebec and 
  Atkinson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 4508 6950 4504 6950 4503 6952 4502 6952
      4502 6955 4501 6962 4504 6963 4510 6965
      4529 6970 4545 6975 4552 6919 4525 6867
      4516 6915

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...0.75-1.25 INCHES IN 1 HOUR

$$

Sinko
258 
WGUS71 KCAR 110805
FFSCAR

Flash Flood Statement
National Weather Service Caribou ME
405 AM EDT Thu Jul 11 2024

MEC019-021-110815-
/O.CAN.KCAR.FF.W.0002.000000T0000Z-240711T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Penobscot ME-Piscataquis ME-
405 AM EDT Thu Jul 11 2024

...FLASH FLOOD WARNING FOR CENTRAL PENOBSCOT AND SOUTHERN 
PISCATAQUIS COUNTIES HAS BEEN REPLACED WITH A FLOOD WARNING...

&&

LAT...LON 4508 6950 4504 6950 4503 6952 4502 6952
      4502 6955 4501 6962 4504 6963 4510 6965
      4529 6970 4545 6975 4552 6919 4525 6867
      4516 6915

$$

Sinko

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 10:20 PM EDT, 56 minutes earlier.

Area forecast discussion, Jul 10, 10:20 PM EDT, 56 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1020 PM EDT Wed Jul 10 2024

.SYNOPSIS...
Low pressure and remnant moisture from Beryl will cross the
region tonight into Friday. A front will stall across the
region Friday night into Saturday. High pressure will cross the
region Sunday. A cold front will begin to approach later Monday.

&&

.NEAR TERM /THROUGH THURSDAY/...
1020 PM Update: Moderate to heavy rain showers are beginning to
cross into our forecast area late this evening as seen on
current KCBW radar imagery. Current IR satellite imagery shows
that though cloud top temperatures remain much cooler in areas
of heavy rain, the sharp contrast between discrete storms and
more stratiform rain has lessened, indicating the threat for
thunderstorms is waning into the overnight hours. Even so,
lightning strikes have been detected with isolated thunderstorms
currently tracking into southern Piscataquis county.

Rainfall amounts remain generally on track with what is in the
forecast so far, with maybe the slightest southerly shift early
on for where heavier rain is. That said, current trajectories
have the heavier rain band sliding northward further into the
Central Highlands as the night progresses. Only minor changes
were made to the forecast with this update to account for
current observations and trends.

Previous Discussion:
The main story for tonight and Thursday will be the heavy
rainfall from the remnants of Beryl progressing towards the
area. For this evening, the initial tropical moisture will move
into the west and progress east throughout the night. By
tonight, high-res models and extended models are in good
agreement with the heaviest band of rainfall moving slightly
further north along the frontal boundary. This new heavy rain
band is expected to stretch from the Central Highlands through
Southern Aroostook, where the higher terrain will play a big
part in supporting the rain. Thus, the Flood Watch has been
extended into northern Somerset and northern Piscataquis to
capture the higher rainfall (more details in the Hydrology
section below). Though Coastal Downeast will still receive rain,
onshore flow will help stabilize the area thus decreasing heavy
rainfall amounts. Cannot rule out a thunderstorm producing
locally heavy rain. Patchy to areas of fog throughout the night
across the region.

By Thursday, the heaviest rainfall will begin to end, however,
rain showers will continue through much of the day. By the
afternoon, guidance shows the center of the remnants of Beryl
moving across the northern parts of the state. Upper air model
soundings show instability developing along the boundary,
however will be weakening with the remnant of Beryl exiting over
the maritimes. Decided to keep isolated thunderstorms in the
forecast for the north. Stability and areas of fog will be to
high in the south for thunderstorms development. Temps in the
upper 70s.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
Low pressure, the weakening remnants of Beryl, will cross the
region Thursday night into Friday. The low will begin to draw a
weak frontal boundary south across the region Friday. Expect
likely showers north Thursday night, with a chance of mostly
early showers Downeast. Low level moisture will also support
areas of fog Thursday night. Expect mostly cloudy/partly sunny
skies across northern areas Friday along with a chance of
showers, slight chance of an afternoon thunderstorm. Expect
partly sunny skies Downeast along with the slight chance of an
afternoon shower/thunderstorm. The frontal boundary will reach
the Downeast coast Friday night. Could still have a chance of
showers Friday evening. Otherwise, expect generally partly
cloudy skies along with patchy/areas of fog. The front should
stall in the vicinity of the Downeast coast Saturday, while a
disturbance crosses the Gulf of Maine. Expect partly
sunny/mostly cloudy skies along with a chance of showers
Downeast Saturday, along with the slight chance of an afternoon
thunderstorm. Across northern areas, generally expect partly
sunny skies. However, could have enough diurnal instability to
also support the slight chance of an afternoon
shower/thunderstorm. Expect above normal level temperatures
Friday/Saturday.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Could still have the slight chance of an early shower Saturday
evening. Otherwise, expect partly cloudy/mostly clear skies
Saturday night. High pressure will cross the region Sunday with
mostly clear/partly cloudy skies. A warm front should cross the
region Monday with a chance of afternoon showers/thunderstorms.
A cold front is then expected to cross the region
Tuesday/Wednesday, though timing differences still exist. Expect
a chance of showers/thunderstorms Tuesday/Wednesday with
diurnal instability and the possible proximity of the cold
front. Expect above normal level temperatures Sunday through
Wednesday.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
NEAR TERM: Aroostook Terminals...Conditions deteriorating
towards IFR/LIFR due to rain showers with localized heavy rain.
Light and variable winds. For Thursday, MVFR/IFR in cigs/vsby
due to rain. E winds 5-10 kts. Isolated thunderstorms possible
at northern terminals, with the highest probability being near
GNR through around HUL.

Downeast Terminals...Developing IFR/LIFR conditions due to rain
showers and patchy fog. Light and variable winds. Thunder
likely near BGR this evening, with a decreasing threat into the
later overnight hours. For Thursday, IFR to LIFR conditions in
cigs/vsby due to rain and patchy fog.

SHORT TERM:

Thursday night...MVFR/IFR. Showers likely north, with a chance of
mostly early showers Downeast. Slight chance of an early
thunderstorm. Variable conditions with areas of fog. Variable
winds 5 to 10 knots, becoming south/southwest.

Friday...Variable conditions with any early fog. Otherwise, VFR/MVFR
with a chance of showers north. Slight chance of an afternoon
thunderstorm. Slight chance of an afternoon shower/thunderstorm
Downeast. Southwest/west winds 10 to 15 knots.

Friday night...Variable conditions with any fog. Otherwise, VFR.
Slight chance of an early shower. West/southwest winds 5 to 10 knots.

Saturday...Variable conditions with any fog early. Otherwise,
generally VFR. Occasional MVFR Downeast. A chance of showers
Downeast, slight chance north. Slight chance of an afternoon
thunderstorm. West/southwest winds 5 to 10 knots.

Saturday night...VFR. West/southwest winds 5 to 10 knots.

Sunday through Sunday night...VFR. West/southwest winds 5 to 10
knots.

Monday...VFR early, then VFR/MVFR with a chance of afternoon
showers and thunderstorms. Southwest/south winds 5 to 10 knots.

&&

.MARINE...
NEAR TERM: Winds and seas will be below SCA conditions tonight.
Winds increase Thursday morning to SCA conditions and remain for
the day. Seas 3-4 ft.

SHORT TERM: Small craft advisory conditions possible Thursday
night into Friday night. A chance of showers Thursday night. A
slight chance of showers Friday/Friday night. A chance of
showers Saturday. Areas/patchy fog Thursday night into Saturday.

&&

.HYDROLOGY...
Potentially excessive rainfall may cause scattered flash
flooding tonight into Thursday morning. Any flash flooding will
be mainly localized impacting mainly vulnerable areas including
urban areas, hilly terrain roads, small rivers, streams and
creeks and washout prone locations including dirt/gravel roads
and ATV trails. WPC has issued a Slight Risk Excessive Rainfall
Outlook for a large portion of the CWA for tonight into
Thursday morning. Soil moisture continues to run below normal
across much of the Downeast and Central Highlands with well
above normal conditions in portions of the North Woods into the
Aroostook River Basin. Main stem rivers are not going to flood
with this event. However, near record level PWATs, strong
dynamical support and well efficient rainfall production (warm
cloud layer 13-14.5kft) will be a concern for excessive
rainfall. At this point the greatest concern will be in
Penobscot County, Piscataquis County, Northern Somerset county
as well as Southeast Aroostook county. A flood watch has been
hoisted for this area beginning this evening through Thursday
morning. However, cannot rule out the need for isolated flash
flood warnings in areas outside of the watch or the need for
expansion of the watch. Those planning on driving overnight,
camping, hiking or riding ATV trails through these areas should
stay alert to rapidly changing conditions this evening into
Thursday morning.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Flood Watch through Thursday morning for MEZ003>006-010-011-
     015-031-032.
MARINE...None.

&&

Near Term...AStrauser/LaFlash
Short Term...Norcross
Long Term...Norcross
Aviation...AStrauser/LaFlash/Norcross
Marine...AStrauser/LaFlash/Norcross
Hydrology...LaFlash/Sinko
Hazardous weather outlook, Jul 10, 3:39 PM EDT, 7 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
339 PM EDT Wed Jul 10 2024

MEZ003>006-010-011-015-031-032-111945-
Northern Somerset-Northern Piscataquis-Northern Penobscot-
Southeast Aroostook-Central Piscataquis-Central Penobscot-
Southern Penobscot-Southern Piscataquis-Northern Washington-
339 PM EDT Wed Jul 10 2024

...FLOOD WATCH REMAINS IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH
THURSDAY MORNING...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, North Woods Maine and Penobscot Valley Maine.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ001-002-016-017-029-030-111945-
Northwest Aroostook-Northeast Aroostook-Interior Hancock-
Central Washington-Coastal Hancock-Coastal Washington-
339 PM EDT Wed Jul 10 2024

This Hazardous Weather Outlook is for Coastal DownEast Maine, Far
Northern Maine and Interior DownEast Maine.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-111945-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
339 PM EDT Wed Jul 10 2024

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 11:47 PM EDTFlash Flood WarningCARPenobscot, Piscataquis4 hr
Jul 11, 12:41 AM EDTSpecial Weather StatementCAR49 min
Jul 11, 12:57 AM EDTAreal Flood AdvisoryCARAroostook, Penobscot, Washington10 hr
Jul 11, 2:23 AM EDTAreal Flood AdvisoryCARAroostook, Penobscot, Piscataquis7 hr
Jul 11, 3:25 AM EDTAreal Flood AdvisoryCARPenobscot, Piscataquis8 hr
Jul 11, 4:05 AM EDTAreal Flood WarningCARPenobscot, Piscataquis7 hr
Jul 11, 4:05 AM EDTSmall Craft AdvisoryCAR41 hr
Jul 11, 8:00 AM EDTFlash Flood WarningCARPenobscot2 hr
Jul 11, 8:48 AM EDTAreal Flood AdvisoryCARPenobscot, Washington3 hr
Jul 11, 1:25 PM EDTAreal Flood AdvisoryCARPiscataquis4 hr
Jul 11, 5:00 PM EDTAreal Flood AdvisoryCARPiscataquis3 hr
Jul 11, 5:13 PM EDTSpecial Weather StatementCARPenobscot47 min
Jul 11, 5:54 PM EDTSpecial Weather StatementCARPenobscot51 min

Nearby

Flash Flood Warnings in Maine, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.